The Annals of Probability

Postulates for Subadditive Processes

J. M. Hammersley

Full-text: Open access


The paper examines alternative postulates for subadditive processes, especially the ergodic theory thereof. It introduces superconvolutive sequences of distributions and proves limit laws for these, which generalize the weak law of large numbers, Chernoff's theorem, and Kesten's lemma. It discusses eigenshift and eigendistribution theory and concave recurrence relations in the convolutive semigroup, illustrating sundry conjectures with computer studies. It deals with applications of the theory to the first-death problem in branching processes, Bethe approximation of first-passage percolation, self-avoiding walks, maximal solutions of the generalized subconvolutive inequality, rates of convergence of a subadditive process, multidimensional subadditive processes in physics including the dimer problem and the overlapping-sphere model of liquid-vapor equilibrium, and Ulam's problem on the longest monotone subsequence of a random permutation.

Article information

Ann. Probab., Volume 2, Number 4 (1974), 652-680.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60G99: None of the above, but in this section
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 82A05 60F10: Large deviations

Sybadditive process superconvolutive sequence limit laws ergodic theory eigenshifts first-death branching process percolation process first-passage self-avoiding walks dimer problem liquid-vapor equilibrium


Hammersley, J. M. Postulates for Subadditive Processes. Ann. Probab. 2 (1974), no. 4, 652--680. doi:10.1214/aop/1176996611.

Export citation